Stil­nox pre­scrip­tions prove hard to track

The Weekend Australian - Travel - - Health - From Health cover

from more than one doc­tor. If that was the case, there would have been no easy way for doc­tors in­volved, or the phar­ma­cists who dis­pensed the medicines, to know about the pre­vi­ous pre­scrib­ing his­tory.

This week’s state­ment from the TGA said the agency would meet ur­gently with the NPS ‘‘ to dis­cuss de­vel­op­ment of ad­di­tional ed­u­ca­tional ma­te­ri­als for pre­scribers, fur­ther em­pha­sis­ing the need to only use sleep­ing medicines where clin­i­cally in­di­cated for short pe­ri­ods of time, and to re­mind them of the risks of in­ap­pro­pri­ate use of th­ese medicines’’.

Weekes said ‘‘ a lot of peo­ple’’ took sleep­ing pills such as zolpi­dem for ex­tended pe­ri­ods of time, and the NPS ‘‘ will be mak­ing sure that doc­tors know that there have been con­cerns around Stil­nox, and that they un­der­stand those con­cerns’’.

‘‘ Our mes­sage to doc­tors will be that this is some­thing we are still learn­ing about,’’ Weekes said.

‘‘ They don’t need to take all their pa­tients off Stil­nox, but it should be used ac­cord­ing to the rec­om­mended di­rec­tions.’’

How­ever, Weekes says many of the con­cerns ap­ply just as much to other sleep­ing med­i­ca­tions, which in­clude te­mazepam and di­azepam (Val­ium).

Lim­i­ta­tions in ex­ist­ing drug data is such that it’s im­pos­si­ble to tell how many doc­tors are pre­scrib­ing zolpi­dem for pro­longed pe­ri­ods of time, be­yond the rec­om­mended four-week limit.

But Weekes said the NPS might ask doc­tors to look through their records to see if any pa­tients fell into this cat­e­gory: ‘‘ That’s some­thing we might ask them to do — re­view their own pa­tient data­bases to see if there are any pa­tients who have been tak­ing Stil­nox for a long time,’’ she said.

If such pa­tients come to light, the usual prac­tice is not to sud­denly stop the med­i­ca­tion at once. While not ad­dic­tive, pro­longed use of zolpi­dem can cause tol­er­ance to the drug — which means pa­tients sud­denly taken off it can ex­pe­ri­ence a dis­tress­ing in­crease in in­som­nia.

Weekes says the widely pub­li­cised cases of pa­tients sleep walk­ing or ex­pe­ri­enc­ing other strange be­hav­iours af­ter tak­ing zolpi­dem has to be in­ter­preted with cau­tion, and it can not be as­sumed that zolpi­dem is to blame in each case.

This week the head of the Ther­a­peu­tic Goods Ad­min­is­tra­tion, Rohan Ham­mett, said re­ports of bizarre sleep ef­fects had been far more com­mon in Aus­tralia than in other coun­tries, in many of which the drug has been avail­able for far longer.

Pos­si­ble ex­pla­na­tions for this could be that there was more aware­ness of the is­sue in Aus­tralia, or that it was me­dia-re­lated, Ham­met told a Se­nate com­mit­tee.

Pic­ture: James Croucher

Con­cerned: Lynn Weekes, CEO of the Na­tional Pre­scrib­ing Ser­vice, wants doc­tors to be vig­i­lant

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.